Georgia, 2016Wildfire in Georgia, December 1 to 15, 2016
December 1 to 15, 2016 · NWS FFC · 1 event in 1 county or zone
Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions. As summer vegetation began to die off and autumn leaves began falling from the trees, the continued extremely dry conditions led to very dangerous wildfire conditions. From early October through November and into December, numerous wildfires erupted across north and central Georgia including 3 major wildfires covering multiple thousands of acres apiece in the north Georgia mountains. By the end of December, over $20 million dollars in federal funds had been spent fighting wildfires across north Georgia in the Chattahoochee National Forest and on surrounding federal and state lands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 30, 7:03 PM EST, 4 hours 57 minutes earlier.
Area forecast discussion, Nov 30, 7:03 PM EST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
703 PM EST Wed Nov 30 2016
.UPDATE...
Have updated the grids...mainly for pops. The line of showers and
thunderstorms continues to push off to the SE. A few thunderstorms
will continue to be possible before 9PM...but overall the line
continues to weaken. All watches have been dropped.
&&
.PREV DISCUSSION... /Issued 638 PM EST Wed Nov 30 2016/
PREV DISCUSSION... /Issued 245 PM EST Wed Nov 30 2016/
SHORT TERM /Tonight through Thursday Night/...
A line of showers and thunderstorms is moving South and East
across the region right now. The line currently extends from Rabun
Co in the NE to Muscogee Co in the SW. This line does have some
embedded strong to severe storms associated with it and there have
been a few storms that have possibly produces tornadoes. The
instability indices are fairly weak with this system but these
storms have shown a history of rotating. The models are showing
shear is very high today with 0-6km bulk shear around 80kt and
0-1km bulk shear near 30kt. This line is moving fairly quick
across the state and should be south of the ATL area with in the
next few hours. The line will continue move south and east through
tonight and be out of our CWA by 06z Thu. Once this line moves out
a drier airmass moves into the area as high pressure build in from
the TX gulf coast.
That cooler drier airmass begins to filter into NW GA tonight with
temps expected in the Mid to upper 30s across NW GA. Temps Thu night
will get down into the 30s across the entire area. High temps Thu
will only get up into the 50s across most of the area with some
lower 60s near Vidalia.
01
LONG TERM /Friday through Wednesday/...
Mainly only tweaks to the long term based on the latest guidance.
A wet period is still expected later this weekend into next week.
BDL
PREVIOUS DISCUSSION...
A quiet start to the long-term with sfc high pressure building into
the local area. Winds may still be a bit breezy across higher
elevations Thursday night but pressure gradient will be subsiding.
High pressure essentially "atop" the area on Friday so expecting a
dry and overall pleasant/seasonal day.
Moisture will begin to increase Saturday ahead of the next system
(which we will notice in the form of mid/high level clouds).
ECMWF/GEFS/GEM ensemble data in consensus with closed low
development across western Mexico...which will tap into subtropical
moisture and allow a widespread area of precip to develop across the
Southern Plains and lower MS Valley. Right now it looks like this
area of rain will begin to push into the forecast area late
Saturday. As it does so...sfc high will be wedging down the
Appalachians...so looking at moisture overrunning a cool stable
layer of air through Sunday night.
Discrepancies arise by late Sunday into Monday. Operational GFS
in better alignment with overall ensemble patterns vs the
operational ECMWF...which argues for a slower progression of the
closed low across Mexico/S Texas. Right now...have leaned the
forecast toward the slower pattern. Should this pan out...could
see a brief lull in activity on Monday before the closed low
becomes an open wave and lifts into the Deep South...bringing
another round of rainfall Tuesday through at least Wednesday.
Kovacik
AVIATION...
00Z Update...
Line of thunderstorms well east of the metro TAF sites. There is
some patchy MVFR/VFR clouds on the back edge of the precipitation
but should be short lived. For the remainder of the night, only
some patchy higher level clouds expected before clearing out
totally just before sunrise. Winds will be on the west side...and
sustained speeds should average 7-10MPH overnight. W/NW winds will
continue tomorrow and gusts to around 20kt will be possible.
//ATL Confidence...00Z Update...
High confidence all elements.
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 43 59 36 60 / 30 0 0 0
Atlanta 43 56 38 58 / 20 0 0 0
Blairsville 35 51 30 54 / 20 0 0 0
Cartersville 39 55 34 58 / 10 0 0 0
Columbus 45 60 38 63 / 20 0 0 0
Gainesville 42 56 37 58 / 20 0 0 0
Macon 46 62 36 63 / 50 5 0 0
Rome 37 56 32 59 / 10 0 0 0
Peachtree City 40 57 34 59 / 20 0 0 0
Vidalia 55 66 40 65 / 70 10 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 30, 9:56 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
956 PM EST WED NOV 30 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
956 PM EST WED NOV 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Nov 30, 7:51 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 PM EST WED NOV 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 2 SW LAKEVIEW ESTATES 33.69N 84.06W
11/30/2016 ROCKDALE GA EMERGENCY MNGR
TREES DOWN IN THE AREA OF HI ROC ROAD AND ARLIN STREET
NE.
&&
EVENT NUMBER FFC1600644
BELANGERSpecial weather statement, Nov 30, 7:51 PM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 PM EST WED NOV 30 2016
GAZ110>112-010115-
WHEELER GA-MONTGOMERY GA-TELFAIR GA-
751 PM EST WED NOV 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER...SOUTHERN
MONTGOMERY AND SOUTHEASTERN TELFAIR COUNTIES UNTIL 815 PM EST...
AT 751 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM NEAR SCOTLAND MOVING NORTHEAST AT 40 MPH.
HAZARD...ENHANCED RISK OF A BRIEF TORNADO.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. THE
LEADING EDGE OF THIS LINE OF STORMS HAS EXHIBITED AREAS
OF LOCALIZED ROTATION. A BRIEF TORNADO COULD QUICKLY
FORM.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
MOUNT VERNON...LUMBER CITY...UVALDA...AILEY...SCOTLAND...HIGGSTON...
ALSTON...TOWNS...CHARLOTTEVILLE...JORDAN AND SPRING HILL.
LAT...LON 3182 8296 3205 8285 3224 8244 3197 8248
3196 8250 3195 8248 3195 8249 3196 8253
3196 8257 3193 8259 3194 8260 3192 8265
3192 8268 3190 8269 3190 8270 3188 8274
3186 8276 3186 8278 3185 8279
TIME...MOT...LOC 0051Z 243DEG 36KT 3203 8280 3198 8277Local storm report, Nov 30, 8:24 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
824 PM EST WED NOV 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG JACKSON 33.29N 83.96W
11/30/2016 BUTTS GA 911 CALL CENTER
ONE TREE DOWN AT A LOCATION ON HAMM ROAD.
&&
EVENT NUMBER FFC1600645
BELANGERLocal storm report, Nov 30, 8:37 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
837 PM EST WED NOV 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG 2 WSW COMER 34.05N 83.16W
11/30/2016 MADISON GA 911 CALL CENTER
FOUR TREES DOWN IN THE AREA BETWEEN COLBERT AND CARLTON
IN SOUTHERN MADISON COUNTY.
&&
EVENT NUMBER FFC1600646
BELANGERLocal storm report, Nov 30, 8:38 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
838 PM EST WED NOV 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 1 SSW OCONEE SPRINGS PA 33.28N 83.20W
11/30/2016 HANCOCK GA 911 CALL CENTER
SEVERAL TREES WERE BLOWN DOWN IN THE HOLIDAY SHORES
AREA OF HANCOCK COUNTY.
&&
EVENT NUMBER FFC1600647
RWILLISLocal storm report, Nov 30, 8:53 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
853 PM EST WED NOV 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG CRAWFORD 33.88N 83.15W
11/30/2016 OGLETHORPE GA 911 CALL CENTER
FIVE TREES WERE REPORTED DOWN ON ROADS BETWEEN 353PM
AND 401PM...INCLUDING DORA BUSH HILL ROAD IN
CARLTON...ARNOLDSVILLE ROAD IN ARNOLDVILLE...COLLIER
CHURCH ROAD IN COMER...WASHINGTON ROAD IN
LEXINGTON...AND HUTCHINS ROAD IN CRAWFORD.
&&
EVENT NUMBER FFC1600648
BELANGERWildfire, Towns
- When
- December 1, 12:00 AM EST to December 15, 12:00 PM EST
- Where
- Towns forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.917, -83.737 (the zone’s center; the record gives no point)
On November 11th a human caused wildfire erupted along the border between Towns and Rabun Counties. Before the Rocky Mountain wildfire was declared contained on December 15th it had consumed 1,851 acres in the eastern portion of Towns County. In total, this wildfire burned nearly 25,000 acres of Chattahoochee National Forest and state and private forest land in Georgia and Tennessee. More tham $11 million federal dollars were expended fighting this wildfire, nearly $900,000 in Towns County alone.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in Hawaii, December 1 to 5, 20161 death · $1,000 · 18 events
- Drought in Mississippi, December 1 to 31, 2016$2.0 million · 40 events
- Drought in Georgia, December 1 to 31, 201695 events
- Drought in Louisiana, December 1 to 20, 2016$450,000 · 9 events
- Drought in Arkansas, December 1 to 20, 2016$100,000 · 2 events
- Drought in Alabama, December 1 to 31, 201639 events
- Drought in Tennessee, December 1 to 31, 201638 events
- Drought in Georgia, December 1 to 31, 201625 events
- Drought in Oklahoma, December 1 to 31, 201625 events
- Drought in Kentucky, December 1 to 20, 201622 events
- Drought in Massachusetts, December 1 to 31, 201621 events
- Drought in Mississippi, December 1 to 31, 201618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666250.